Vitamin E Protects against Chemotherapy-Induced Nerve Damage
Supplementation with vitamin E in those undergoing cisplatin chemotherapy may reduce the incidence and severity of nerve damage (a common side effect of the drug), according to a new study in Journal of Clinical Oncology (2003;21:927–31). This is encouraging news for the thousands of people with cancer who undergo cisplatin chemotherapy as part of their treatment regimens and often suffer from permanent nerve damage.
Cisplatin is a medication used to treat various forms of cancer, including cancer of the ovaries, lungs, stomach, throat, and testicles. However, kidney, gastrointestinal, and nerve toxicities are common with cisplatin and may not be reversible, even after treatment has been discontinued. The most common side effect is a specific type of nerve damage called peripheral neuropathy, which can result in numbness, tingling, pain, a burning sensation, or loss of sensation in the arms and legs. The hands and feet are most often affected.
In the new study, 27 people between the ages of 28 and 74 with different types of cancer were randomly assigned to receive cisplatin chemotherapy alone or cisplatin chemotherapy with 300 IU per day of vitamin E. Those taking vitamin E started taking it an average of four days prior to the start of cisplatin chemotherapy and continued it for three months after the end of chemotherapy. A neurotoxicity score was determined based on the participant’s signs and symptoms, as well as the results from nerve conduction studies, which measure how quickly nerves transmit electrical impulses. The severity of nerve toxicity was rated as mild (score of 1 to 4), moderate (5 to 8), or severe (more than 8). These scores were measured initially, half-way, and then at the completion of treatment.
Participants taking vitamin E in addition to cisplatin had significantly lower neurotoxicity scores at the conclusion of their treatment (2.1), compared with those who only received cisplatin (4.7). More than 85% of those receiving cisplatin alone developed nerve damage, compared with only 31% of the vitamin E group. Two of the people receiving cisplatin alone developed severe nerve damage, while nerve damage in those taking vitamin E was classified as either mild or moderate. Although some doctors are concerned that taking antioxidants such as vitamin E might interfere with the beneficial effect of chemotherapy, an animal study has shown that vitamin E does not interfere with the effectiveness of cisplatin treatment.
The results of this study support the findings from previously published research that shows vitamin E reduces the toxicity of cisplatin therapy. Other studies have shown that cisplatin induces a decrease in antioxidant levels in the blood. Some scientists believe cisplatin causes damage to the body by forming free-radicals which disrupt the function of cells. By increasing vitamin E levels through supplementation, the damage caused by free-radicals is limited or prevented. More research is necessary to clarify this issue.
Darin Ingels, ND, MT (ASCP), received his bachelor’s degree from Purdue University and his Doctorate of Naturopathic Medicine from Bastyr University in Kenmore, WA. Dr. Ingels is the author of The Natural Pharmacist: Lowering Cholesterol (Prima, 1999) and Natural Treatments for High Cholesterol (Prima, 2000). He currently is in private practice at New England Family Health Associates located in Southport, CT, where he specializes in environmental medicine and allergies. Dr. Ingels is a regular contributor to Healthnotes and Healthnotes Newswire.
Copyright © 2003 Healthnotes, Inc. All rights reserved. Republication or redistribution of the Healthnotes® content is expressly prohibited without the prior written consent of Healthnotes, Inc. Healthnotes Newswire is for educational or informational purposes only, and is not intended to diagnose or provide treatment for any condition. If you have any concerns about your own health, you should always consult with a healthcare professional. Healthnotes, Inc., shall not be liable for any errors or delays in the content, or for any actions taken in reliance thereon. Healthnotes and the Healthnotes logo are registered trademarks of Healthnotes, Inc.